Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 23, NWS Grand Rapids, MI

April 10, 2017Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 10, 2017, 11:46 PM EDT for Kent County, Michigan. It was in force for 50 hr.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 11:46 PM EDT (03:46 UTC)
Expired
Apr 13, 2017, 2:00 AM EDT
In force
50 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Ada (ADAM4).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04118105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

946 
WGUS43 KGRR 110346
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 PM EDT MON APR 10 2017

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Grand River At Ada affecting Kent County
  Grand River At Grand Rapids affecting Kent County

.A 10 mile wide swath of 1 to 2 inches of rain Monday evening may 
cause the Grand River at Ada and downtown Grand Rapids to rise to 
flood stage over the next day or two. The following forecast is based
on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-120546-
/O.NEW.KGRR.FL.W.0023.170411T0346Z-170413T0600Z/
/ADAM4.1.ER.170411T1800Z.170412T0000Z.170412T1500Z.NO/
1146 PM EDT MON APR 10 2017

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Grand River At Ada.
* until late Wednesday night.
* At 10:00 PM Monday the stage was 19.7 feet.
* Flood stage is 20.0 feet.
* Minor Flooding around 20.1 feet is forecast by Tuesday night.
* Impact, at 20.0 feet...Expect minor flooding of low lying areas.
* Flood history, this crest compares to a previous crest of 20.0 feet 
  on Dec 31 2008.  

&&

LAT...LON 4289 8548 4298 8541 4302 8548 4309 8557
      4302 8559 4298 8557             

$$

MIC081-120545-
/O.NEW.KGRR.FL.W.0024.170411T0346Z-170413T0600Z/
/GDRM4.1.ER.170412T0000Z.170412T0000Z.170412T1200Z.NO/
1146 PM EDT MON APR 10 2017

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Grand River At Grand Rapids.
* until late Wednesday night.
* At 11:00 PM Monday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage 
  at 18 feet by Tuesday evening.
* Impact, at 18.0 feet...Expect minor flooding of basements in low 
  lying areas in Grand Rapids. Moderate flooding of homes and 
  structures occurs upstream at Comstock Park and downstream in 
  Robinson Township.
* Flood history, this crest compares to a previous crest of 17.9 feet 
  on Feb 25 1997.  

&&

LAT...LON 4291 8589 4288 8574 4297 8563 4298 8572
      4295 8578 4297 8583             

$$

CAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 10, 9:41 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 10, 9:41 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
941 PM EDT Mon Apr 10 2017

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 253 PM EDT Mon Apr 10 2017

Showers and thunderstorms...some strong to severe...will move
through West Michigan this evening. Cooler and drier weather is
expected Tuesday into Wednesday...with another chance of rain on
Thursday. Warmer temperatures are expected Friday into the weekend
with rain chances also increasing from Friday night through early
Sunday.

&&

.UPDATE...
Issued at 942 PM EDT Mon Apr 10 2017

The main area of convection is moving east with the frontal wave.
Within the next 2 hours the convection should be out of the area.
We could have a few lingering light rain showers will follow as
the colder air comes in.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 253 PM EDT Mon Apr 10 2017

Immediate concern is impact of convection tonight.  Radar indicates
showers and thunderstorms over Illinois moving to the northeast.
Short range models are in good agreement moving the showers and
thunderstorms through the forecast area by 06Z. Precipitable water
values are well above normal...just over an inch on the 12Z DTX
sounding. Models show values increasing to between 1.25 and 1.5
inches as the system moves through this evening. Ground moisture
is still high from the rainfall event last Wednesday. While heavy
rainfall will accompany the stronger storms...do not think that
the coverage or duration will be enough to warrant a flood watch
headline. Thanks to DTX and APX for coordination on this issue.

May see some light rain across northern sections in the wrap
around early Tuesday. Will maintain low chance pops for the first
part of Tuesday...before 18Z. Dry weather is then expected
Wednesday...with another weather maker approaching late Wednesday
night into Thursday. Trend has been for the system to weaken as it
moves east...so will continue to advertise rain but expect
amounts to be on the light side.

.LONG TERM...(Thursday through Monday)
Issued at 253 PM EDT Mon Apr 10 2017

Rain chances will increase once again late Friday night as strong
warm advection redevelops over the region. Expect significant
chances for rain to continue through Sunday afternoon when a cold
front moves through...ushering in a drier and cooler airmass for
the first part of the upcoming work week. Rain chances will
increase again by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 745 PM EDT Mon Apr 10 2017

The area of convection tracking east with and just ahead of the
main surface low (which is just ahead of the developing upper low)
will track east across the TAF sites between now and 10 pm. The
I-96 TAF sites will have a more continuous rain event than those
along I-94 but even there they should get the convection with the
cold front. I did not put gusty winds in the TAF for the storms
but it is not out of the question.

Behind the convection we have a large area of low clouds that will
move in behind the rain area so I would expect IFR cigs at most of
the TAF sites between 09z and 18z. Conditions should improve
slowly after that.

&&

.MARINE...
Issued at 253 PM EDT Mon Apr 10 2017

Small Craft Advisory continues in effect this evening. Latest
guidance suggests a continued weakening trend in wave heights and
wind speeds...so will maintain the advisory through this evening
but expect it to be allowed to expire.  East to southeast wind
develops Wednesday through Thursday...but wave activity will not
increase significantly in the nearshore.

&&

.HYDROLOGY...
Issued at 253 PM EDT Mon Apr 10 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Most sites have crested or are cresting and
should fall into tonight. Showers and thunderstorms today and
tonight should produce up to an inch of rain. However if multiple
storms move over the same area, locally heavy rain is possible.
The rain from these storms should not be a problem, unless they
track over a river basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...WDM
HYDROLOGY...63
MARINE...MWS
Hazardous weather outlook, Apr 10, 11:26 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
National Weather Service Grand Rapids MI
1126 PM EDT Mon Apr 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120200-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1126 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

The heavy rain from earlier has caused some minor flooding in low
lying areas. Some roads remain blocked due to flooding in some
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High water levels will continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-120200-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1126 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

wdm

In the hours before

Local storm report, Apr 10, 9:20 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       2 W ADA                 42.95N 85.53W
04/10/2017  M1.91 INCH       KENT               MI   NWS EMPLOYEE

            TOTAL RAINFALL THROUGH APPROXIMATELY 60
            MINUTES.

&&

JAM
Local storm report, Apr 10, 9:22 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
922 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     3 NNW FREEPORT          42.80N 85.34W
04/10/2017                   KENT               MI   PUBLIC

            KENT COUNTY SAR REPORTS BARN DESTROYED ON
            92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC
            DEBRIS SIGNATURE SEEN ON RADAR.

&&

TJT
Local storm report, Apr 10, 9:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             4 NW SAINT JOHNS        43.04N 84.61W
04/10/2017  E0.25 INCH       CLINTON            MI   EMERGENCY MNGR

&&

JAM
Local storm report, Apr 10, 9:24 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             3 SSE HAMILTON          42.64N 85.98W
04/10/2017  E0.25 INCH       ALLEGAN            MI   PUBLIC

            REPORTED AT 130TH AND M40, HAMILTON, MI.

&&

JAM
Local storm report, Apr 10, 9:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     3 NNW FREEPORT          42.80N 85.34W
04/10/2017                   KENT               MI   EMERGENCY MNGR

            UPDATED: KENT COUNTY SAR REPORTS BARN
            DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED
            WITH TORNADIC DEBRIS SIGNATURE SEEN ON
            RADAR. TREES REPORTED BLOCKING 92ND STREET
            BETWEEN WINGEIER AND FREEPORT AVE.

&&

JAM
Local storm report, Apr 10, 9:39 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       EAST GRAND RAPIDS       42.95N 85.61W
04/10/2017  M1.38 INCH       KENT               MI   CO-OP OBSERVER

            TOTAL RAINFALL SO FAR. OBSERVER NOTED
            STANDING WATER IN STREET. BRETON/ELMWOOD IS
            CLOSED DUE TO STANDING WATER.

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:02 PM EDTSpecial Weather StatementGRRKent28 min
Apr 10, 8:03 PM EDTAreal Flood AdvisoryGRRAllegan, Kent, Ottawa6 hr
Apr 10, 8:11 PM EDTSevere Thunderstorm WarningGRRKent34 min
Apr 10, 8:26 PM EDTSpecial Weather StatementGRRBarry34 min
Apr 10, 8:34 PM EDTSpecial Marine WarningGRR26 min
Apr 10, 8:37 PM EDTTornado WarningGRRIonia, Kent23 min
Apr 10, 8:47 PM EDTSevere Thunderstorm WarningGRRAllegan28 min
Apr 10, 9:03 PM EDTAreal Flood AdvisoryGRRClinton, Gratiot, Ionia6 hr
Apr 10, 11:00 PM EDTRiver Flood WarningGRRClinton5 days
Apr 10, 11:46 PM EDTRiver Flood WarningGRRKent50 hr
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRKalamazoo3 days
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRIngham37 hr
Apr 11, 1:59 AM EDTRiver Flood AdvisoryGRRCalhoun42 hr
Apr 11, 10:25 AM EDTRiver Flood AdvisoryGRRKalamazoo36 hr
Apr 11, 4:25 PM EDTRiver Flood AdvisoryGRRIonia29 days

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.